Wyoming, 2018High Wind in Wyoming, January 9, 2018
January 9, 2018 · NWS CYS · 12 events in 4 counties and zones
Strong gap winds developed across the wind-prone areas of southeast Wyoming.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gap winds developed across the wind-prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 10:38 PM MST, 5 hours 37 minutes earlier.
Area forecast discussion, Jan 8, 10:38 PM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 PM MST Mon Jan 8 2018
.UPDATE...
Issued at 937 PM MST Mon Jan 8 2018
Winds are ramping up at Bordeaux this evening. Sensor at Bordeaux
gusting close to 50 MPH while a CWOP site near Wheatland had a gust
to 53 mph. With new High Wind guidance indicating increasing Craig
to Casper 850/700mb height gradients, decided it was time to upgrade
the watch to a warning. Updates have been sent.
UPDATE Issued at 452 PM MST Mon Jan 8 2018
Getting to that point where we had to make a decision on upgrading
high wind products. High wind guidance showing Craig to Casper
850/700mb height gradients increasing after 09Z tonight.We are
seeing gusts in the upper 30s/low 40s this afternoon with height
gradients on product in the mid 30 meter range. They increase to
near 50 meters by 09Z and up to 60 meters by the late morning.
Decided to go ahead and upgrade Arlington and the south Laramie
Range with this update. Held off on Bordeaux right now as GFS has
the surface trough right over them. Will wait to see what the 00Z
guidance shows with this feature before deciding. Updates out.
&&
.SHORT TERM...(This evening through Wednesday Night)
Issued at 104 PM MST Mon Jan 8 2018
Tonight...West southwest flow aloft continues, spreading increasing
middle and high level cloud cover over our counties ahead of the
approaching shortwave trough aloft. Next bulk of moisture spreads
over our Sierra Madre Range late tonight, with increasing snow
chances. Dry elsewhere. A relatively mild night with cloud cover and
warmer than normal airmass in place.
Tuesday...Another relatively mild day under west southwest flow
aloft with extensive middle and high clouds limiting heating. Low
and mid level gradients strengthen, with the Craig to Casper 700 mb
height differences exceeding 50 meters, suggesting a possible high
wind event over our wind prone locations, which looks good based on
progged 700 mb winds. Will let our evening and midnight shifts take
one more look to decide on a possible upgrade to a high wind
warning. With long duration orographic snow expected across our
Snowy and Sierra Madre Ranges, will issue a Winter Storm Watch from
Tuesday morning to Thursday morning.
Tuesday night...Moist west flow aloft will continue the orographic
snows across our Snowy and Sierra Madre Ranges with dry conditions
elsewhere. Continued mild due to mixing and extensive middle and
high cloud cover.
Wednesday...Progressive open wave trough moves eastward across
northern New Mexico, with a strong Canadian cold front moving south
across our counties from late morning through the afternoon. Based
on dynamics and lift, expect fairly widespread light rain and light
snow in the afternoon, with limited accumulations at lower
elevations. Could see near one foot of snow total over our Snowy and
Sierra Madre Ranges over a two day period. Cooler in the wake of the
cold front.
.LONG TERM...(Thursday through Monday)
Issued at 104 PM MST Mon Jan 8 2018
Thursday...Clearing skies, windy and cool with strong northwest flow
aloft and progged low and mid level gradients.
Friday...Next fast moving, and relatively weak shortwave trough
aloft moves across our counties, producing a chance of light snow
with minimal accumulations expected.
Saturday...Colder air filters into the region on strong north
northwest flow aloft and with a cold surface high across the
Northern Plains states.
Sunday/Monday...Continued dry with seasonable temperatures as the
upper flow backs to more northwest and low and mid level moisture
remains sparse. Continued windy per progged low and mid level
gradients.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM MST Mon Jan 8 2018
VFR conditions for all southeast Wyoming and Nebraska Panhandle
airports next 24 hours. Strong winds for KLAR and KRWL after
roughly 12Z. Going to see deteriorating conditions Tuesday night
from west to east as a low tracks across southern Colorado.
Expecting widespread IFR conditions Wednesday as widespread snow
fills in over the area.
&&
.FIRE WEATHER...
Issued at 104 PM MST Mon Jan 8 2018
Minimal concerns based on projected winds and humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from 6 AM MST Tuesday through late Wednesday
night for WYZ112-114.
High Wind Warning from 2 AM to 6 PM MST Tuesday for WYZ110.
High Wind Warning from 6 AM to 6 PM MST Tuesday for WYZ106-116-
117.
NE...None.
&&
UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...RUBIN
FXUS65 KCYS 052034
AFDCYS
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
234 PM MDT FRI JUN 5 2015
.SHORT TERM...(TONIGHT)
ISSUED AT 210 PM MDT FRI JUN 5 2015
THE MAIN CONCERNS LATE THIS AFTERNOON AND EVENING IS THE THREAT OF
SEVERE THUNDERSTORMS ALONG WITH THE POTENTIAL FOR FLASH FLOODING.
FORTUNATELY THE ATMOSPHERE OVER MUCH OF THE CWA STABILIZED
FOLLOWING MORNING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
QUICK MOVING SHORTWAVE. IT WILL TAKE A FEW HOURS FOR THE BOUNDARY
LAYER TO DESTABILIZE BUT EXPECTING THUNDERSTORMS TO REDEVELOP LATE
THIS AFTERNOON. THE MODELS CONTINUE TO STRUGGLE SHOWING WHERE AND
WHEN STORMS WILL OR WILL NOT DEVELOP. MOST LIKELY THUNDERSTORMS
WILL DEVELOP ALONG THE LARAMIE THE LARAMIE RANGE LATE AFTERNOON
AND THEN SHOULD PUSH NORTHEAST INTO THE PLAINS DURING THE EVENING.
SHOULD ANY THUNDERSTORM BECOME STATIONARY OR BACK BUILD...FLASH
FLOODING THREAT WILL INCREASE...SUCH AS OCCURRED YESTERDAY. THE
FLOW ALOFT IS SOMEWHAT STRONGER...SO MOST LIKELY STORMS WILL NOT
REMAIN STATIONARY BUT COULD STILL SEE A FEW TRAINING THUNDERSTORMS.
MOST SHOWER AND THUNDERSTORM ACTIVITY WILL END BY MIDNIGHT BUT A
FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT.
.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 210 PM MDT FRI JUN 5 2015
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 210 PM MDT FRI JUN 5 2015
&&
.FIRE WEATHER...
ISSUED AT 210 PM MDT FRI JUN 5 2015
A BRIEF BREAK FROM THE WET PATTERN EARLY NEXT WEEK THEN CHANCES FOR
SHOWERS AND THUNDERSTORMS AGAIN BE MID NEXT WEEK. NO FIRE WEATHER
CONCERNS AT THIS TIME.
&&
.HYDROLOGY...
ISSUED AT 210 PM MDT FRI JUN 5 2015
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ101>103-
105>108-115>119.
NE...NONE.
&&
SHORT TERM...SML
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...SML
HYDROLOGY...ZFHazardous weather outlook, Jan 8, 1:25 PM MST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
125 PM MST Mon Jan 8 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>114-118-
119-091345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Central Laramie County-East Laramie County-
125 PM MST Mon Jan 8 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light snow is expected to fall across much of the area on
Wednesday and Wednesday night, with some accumulations possible.
Gusty winds are also expected along and east of Interstate 25 in
southeast Wyoming and the western Nebraska Panhandle, possibly
resulting in areas of blowing and drifting snow.
Significant snowfall accumulations are possible in the Snowy and
Sierra Madre mountains Tuesday through Wednesday night. A Winter
Storm Watch is in effect there where 12 to 15 inches of snow may
fall.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-115>117-091345-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
125 PM MST Mon Jan 8 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Strong winds are possible on Tuesday, mainly between 6 AM and 6 PM
MST. Impacted areas include Interstate 80 between Rawlins and
Cheyenne, and Interstate 25 between Chugwater and Wheatland. A High
Wind Watch is in effect.
Light snow is expected to fall across much of the area on
Wednesday and Wednesday night, with some accumulations possible.
Gusty winds are also expected along and east of Interstate 25 in
southeast Wyoming and the western Nebraska Panhandle, possibly
resulting in areas of blowing and drifting snow.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 9, 4:15 AM MST to 5:35 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 9, 10:15 AM MST to 1:40 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 9, 10:20 AM MST to 1:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 9/1025 MST.
High Wind, North Snowy Range Foothills
- When
- January 9, 1:15 PM MST to 3:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- County Official
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 9, 1:30 PM MST to 2:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 9, 1:35 PM MST to 2:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 9, 1:55 PM MST to 4:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 9, 2:15 PM MST to 3:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 9, 2:15 PM MST to 3:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford West measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 9, 2:15 PM MST to 3:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 9, 2:25 PM MST to 4:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- January 9, 2:35 PM MST to 3:35 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Debris Flows in California, January 9, 201821 deaths · 168 injured · $617 million · 6 events
- Winter Weather and Heavy Rain in Arizona, January 9 to 10, 20182 deaths · 3 injured · 3 events
- Flash Flooding and Dense Fog in Nevada, January 9 to 10, 20181 death · $3,000 · 6 events
- Drought in Georgia, January 9 to 31, 201821 events
- Drought in Florida, January 9 to 31, 201820 events
- Dense Fog in Illinois, January 9 to 10, 201819 events
- Dense Fog in Missouri, January 9 to 10, 201811 events
- Debris Flows and Flooding in California, January 9 to 10, 2018$2,000 · 82 kt wind · 10 events
- Winter Storm in Montana, January 9 to 11, 20189 events
- Winter Weather in Colorado, January 9 to 11, 20188 events
- High Wind in Wyoming, January 9 to 10, 201866 kt wind · 8 events
- Winter Weather in Utah, January 9 to 11, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733535, 733536, 733537, 733539, 733545, 733540, 733541, 733542, 733543, 733544, 733538, 733546.